North Dakota, 2019

Tornado and Flash Flooding in North Dakota, September 20 to 21, 2019

September 20 to 21, 2019 · NWS FGF · 25 events in 11 counties and zones

By the late afternoon of the 20th, a weak area of surface low pressure set up near Devils Lake, with the warm front extending out to the east-southeast. Temperatures had risen into the mid 70s to low 80s in the warm sector, with dew points in the upper 60s to lower 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
$70 million
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By the late afternoon of the 20th, a weak area of surface low pressure set up near Devils Lake, with the warm front extending out to the east-southeast. Temperatures had risen into the mid 70s to low 80s in the warm sector, with dew points in the upper 60s to lower 70s. To the southwest of the low, a cold front extended back toward Bismarck. Just before 5 pm CDT, a fairly solid line of thunderstorms developed along the cold front, while a smaller cluster formed around Cavalier. By around 6 pm CDT, another cluster of storms developed west of Fargo. Most of this thunderstorm activity had shifted north of the highway 200 corridor by 10 pm, although the most intense rainfall occurred along the southern edge of this area. The New Rockford to Grand Forks/East Grand Forks to Roseau areas picked up 2 to 5 inches of rain in a short duration, prompting flash flood warnings in those areas. Off and on steady rainfall continued into Saturday morning the 21st, before the rain started to end from southwest to northeast. Many of the flash flood warnings were transitioned to areal flood warnings, as the heavy rain ran off into the local drainage and river systems.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 20, 2:26 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 20, 2:26 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
326 PM CDT Fri Sep 20 2019

.MESOSCALE DISCUSSION...
Issued at 312 PM CDT Fri Sep 20 2019

Ongoing convective activity from this morning, continues to slowly
push eastward as we head through the afternoon with marginally
severe storms remaining possible.

Our next complex of storms will impact the region later this
afternoon into the evening hours as a cold front moves through the
area. Ahead of the front, mixing ratios of 12.5 to 13.5 g/Kg and dew
points in the middle to upper 60s will enhance instability.
Effective layer bulk shear is expected to be in the 40 to 45 knot
range ahead of the theta-e boundary, giving us a chance for either
embedded supercells or supercell/multicell cluster hybrid-mode
storms initially early this afternoon. Progression into linear mode
will be rapid, possibly occuring prior to moving into the CWA.

MLCAPE levels will top out just below 4000 J/Kg, thus plenty of
instability remains available heading into this evening. The best
chance for severe thunderstorms will occur in the Devils Lake Basin
from around 5pm onward through about 7pm, progressing eastward into
the Red River Valley from about 7pm onward. Risks will include large
hail, especially for the Devils Lake Basin, damaging wind gusts, and
possibly tornadoes (along a possible QLCS), possibly pushing into
northwestern Minnesota before midnight.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 312 PM CDT Fri Sep 20 2019

High confidence in slow moving storm complex to impact the
northern half of the area tonight with the severe potential
mentioned in the mesoscale discussion. With PWATS greater than
1.5 inches and ABR/BIS soundings indicating 150 to 200 percent
above normal values storms will be very efficient rainfall
makers. Given these conditions and the slow moving forcing from
the upper low and embedded short wave will see a line of storms
train as they propagate slowly east southeast this evening into
the overnight. This results in a widespread 1 to 3 inches of
rainfall possible across the northern half of the FA with an inch
or less for areas along and south of I-94 through the noon hour
Saturday.

With the upper low slowly lifting northeast across southern
Manitoba and westerly wind shift or cold front pushing across the
FA tomorrow morning into the afternoon will see storm coverage
increase early in the afternoon Saturday with another round of
storms possible. Some storms could become severe with wind gusts
to 60mph and hail up to an inch in NW MN.

.LONG TERM...(Saturday night through Friday)
Issued at 312 PM CDT Fri Sep 20 2019

Sunday and Monday...Upper level trough currently over southern
ID will move into Ontario by 12Z Sun. Wrap around precip over the
northeast zones will move north and east out of the area Sun.
Short wavelength ridge will move across the Red River Valley Mon.
Quiescent weather is expected Mon.

Tue - Fri

Long wave trough over central Canada and the Northern Plains will
shift into Hudson Bay. Long wave ridge over the eastern Pacific will
build north into the Gulf of AK. Downstream long wave trough will
dig into the West Coast. Long wave ridge over the southeast US
builds farther north into the mid Atlantic states.  Southwest flow
aloft develops over the Northern Plains by Fri.

The operational models have a cutoff low over the Desert Southwest
will get kicked out to the Northern Plains on Fri as another trough
will drop into the Desert Southwest. GFS and ECMWF ensemble mean
precip agree reasonably well for next Fri. The ECMWF and GFS
operational models are in good agreement through Wed. The GFS
becomes the faster model thereafter.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri Sep 20 2019

Winds and storms will be the major impact over the TAF period.
Warm front near TVF will continue to bring thunder to the area for
the early afternoon. South winds will continue to gust to around
25kts in the valley this afternoon into the evening. As line of
storms develops to the west it will move into the DVL area around
00Z and then GFK in the 02 to 04Z time frame based on the latest
guidance. A line of storms will gradually move east overnight.
Westerly winds will develop tomorrow with gusts in the 20 to 25kt
range again. MVFR CIGs may develop overnight behind the storms and
would linger into the late morning hours.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

MESOSCALE...Lynch
SHORT TERM...JK
LONG TERM...JH
AVIATION...JK
Hazardous weather outlook, Sep 20, 3:20 AM CST, 12 hours 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Grand Forks ND
420 AM CDT Fri Sep 20 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-210930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
420 AM CDT Fri Sep 20 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible across southeast North
Dakota before sunrise this morning. The main hazard will be golf
ball sized hail.

Scattered severe thunderstorms are possible late this afternoon
and tonight. The main hazards will be hail up to 2 inches in
diameter and damaging wind gusts up to 75 mph. Isolated tornadoes
are also possible. Very heavy rainfall is also possible with the
storms, which may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

For areas along and east of the Red River Valley, isolated severe
thunderstorms are possible early Saturday morning. Then by early
afternoon, the isolated severe thunderstorm threat should shift
into areas east of the Red River Valley. Quarter sized hail and
wind gusts to 60 mph would be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed late this afternoon and tonight.

In the hours before

Special weather statement, Sep 20, 1:36 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
236 PM CDT Fri Sep 20 2019

MNZ005-006-009-202030-
North Beltrami MN-Roseau MN-Lake Of The Woods MN-
236 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR ROSEAU...NORTHWESTERN BELTRAMI
AND WESTERN LAKE OF THE WOODS COUNTIES UNTIL 330 PM CDT...

At 235 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms centered over Norris Camp, or 28 miles southeast of
Roseau, moving north at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Roseau, Warroad, Badger, Arnesen, Springsteel Island, Williams and
Roosevelt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4932 9481 4929 9482 4918 9479 4909 9475
      4839 9499 4853 9560 4854 9560 4854 9566
      4863 9607 4900 9597 4900 9515 4934 9515
TIME...MOT...LOC 1935Z 190DEG 43KT 4862 9524

JR
Special weather statement, Sep 20, 2:37 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
337 PM CDT Fri Sep 20 2019

MNZ006-202130-
Lake Of The Woods MN-
337 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAKE OF THE WOODS COUNTY
UNTIL 430 PM CDT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carp, or 52 miles east of Roseau, moving north at 30 mph.

Penny size hail will be possible with this storm.

This strong thunderstorm will be near...
  Pitt around 355 PM CDT.
  Baudette around 400 PM CDT.
  Wheelers Point around 415 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4838 9445 4841 9494 4918 9508 4913 9477
      4888 9468 4883 9471 4878 9469 4872 9459
      4869 9444 4870 9443 4843 9443
TIME...MOT...LOC 2037Z 200DEG 27KT 4856 9470

JR
Special weather statement, Sep 20, 3:26 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
426 PM CDT Fri Sep 20 2019

MNZ006-202230-
Lake Of The Woods MN-
426 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAKE OF THE WOODS COUNTY
UNTIL 530 PM CDT...

At 426 PM CDT, Doppler radar was tracking an area of strong
thunderstorms centered over Carp, or 57 miles east of Roseau, moving
north at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Baudette around 455 PM CDT.
  Clementson around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4838 9443 4840 9493 4916 9508 4915 9478
      4888 9468 4883 9471 4878 9469 4872 9459
      4869 9444 4870 9443
TIME...MOT...LOC 2126Z 199DEG 22KT 4852 9461

BP
Special weather statement, Sep 20, 3:32 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
432 PM CDT Fri Sep 20 2019

NDZ014-015-202200-
Benson ND-Ramsey ND-
432 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BENSON AND WEST CENTRAL
RAMSEY COUNTIES UNTIL 500 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm over
Minnewaukan, or 18 miles west of Devils Lake, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Minnewaukan around 440 PM CDT.
  Brinsmade around 450 PM CDT.
  Churchs Ferry and Penn around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.

LAT...LON 4793 9915 4798 9941 4829 9933 4827 9894
TIME...MOT...LOC 2132Z 193DEG 27KT 4803 9926

BP
Local storm report, Sep 20, 3:33 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
433 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     BAUDETTE                48.71N 94.59W
09/20/2019  M62 MPH          LAKE OF THE WOODS  MN   ASOS

&&

BWASILEW
Special weather statement, Sep 20, 3:52 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
452 PM CDT Fri Sep 20 2019

NDZ014-202215-
Benson ND-
452 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENSON COUNTY UNTIL 515
PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maddock, or 31 miles west of Devils Lake, moving north at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Flora around 455 PM CDT.
  Harlow and Brinsmade around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.

LAT...LON 4830 9962 4828 9920 4821 9920 4785 9941
      4785 9970
TIME...MOT...LOC 2151Z 199DEG 23KT 4796 9952

BP

The radar

The Fargo/Grand Forks radar (KMVX), 121 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

12 hail, 8 flash flood, 3 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Pembina

When
September 20, 4:02 PM CST
Where
Pembina County, 0.83 mi SSW of Crystal
Measured
1 in hail
Reported by
Social Media
Coordinates
48.590, -97.680

Hail, Benson

When
September 20, 4:17 PM CST
Where
Benson County, 0.69 mi N of Maddock Muni Arpt
Measured
1 in hail
Reported by
Mesonet
Coordinates
47.990, -99.530

Video from a NDAWN mesonet site showed hail the size of quarters.

Hail, Walsh

When
September 20, 4:17 PM CST
Where
Walsh County, 0.46 mi W of Edinburg
Measured
1 in hail
Reported by
Public
Coordinates
48.500, -97.860

Hail, Pembina

When
September 20, 4:37 PM CST
Where
Pembina County, 3.08 mi SW of Hensel
Measured
1.5 in hail
Reported by
Public
Coordinates
48.650, -97.700

Hail, Ramsey

When
September 20, 4:55 PM CST
Where
Ramsey County, 2.27 mi SSW of St Joe
Measured
1 in hail
Reported by
Public
Coordinates
48.490, -98.940

Hail, Pembina

When
September 20, 4:57 PM CST
Where
Pembina County, Cavalier
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.800, -97.620

The hail was accompanied by very heavy rain.

Tornado, Towner

When
September 20, 5:00 PM CST
Where
Towner County, 0.91 mi E of Bisbee
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
48.620, -99.360

A brief touchdown was noted in an open field east of Bisbee.

Hail, Towner

When
September 20, 5:10 PM CST
Where
Towner County, 3.08 mi NNE of Bisbee Lyster Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.670, -99.350

Hail, Cass

When
September 20, 5:40 PM CST
Where
Cass County, 1.9 mi W of Kindred
Measured
1.75 in hail
Reported by
Social Media
Coordinates
46.650, -97.060

Flash Flood, Benson

When
September 20, 5:45 PM CST to 9:00 PM CST
Where
Benson County, 4 mi NW of Maddock to 4 mi SW of Maddock
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$10 million
Reported by
Fire Department/Rescue
Coordinates
48.011, -99.591

Over 2 inches of rain fell in less than an hour, flooding streets and intersections.

Thunderstorm Wind, Steele

When
September 20, 5:56 PM CST
Where
Steele County, 1.4 mi E of Blabon
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.400, -97.770

Six large trees were uprooted.

Hail, Cavalier

When
September 20, 6:02 PM CST
Where
Cavalier County, 3.57 mi SSW of Wales
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
48.850, -98.600

The hail was accompanied by 1.10 inches of rain.

Funnel Cloud, Cass

When
September 20, 6:12 PM CST
Where
Cass County, 2.76 mi N of Durbin
Reported by
Public
Coordinates
46.860, -97.150

The funnel cloud was south of Interstate 94.

Hail, Cass

When
September 20, 6:15 PM CST
Where
Cass County, 2.92 mi ESE of Casselton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.890, -97.140

Flash Flood, Pembina

When
September 20, 6:22 PM CST to 9:00 PM CST
Where
Pembina County, 10 mi NW of Cavalier to 10 mi SW of Cavalier
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$10 million
Reported by
Trained Spotter
Coordinates
48.902, -97.775

Streets, low spots, rivers, and basements were flooded by 4 to 9 inches of rain over a short duration of time. Cars that got stuck in the flood waters were abandoned where they stalled. Farm fields and access roads were also flooded.

Thunderstorm Wind, Grand Forks

When
September 20, 6:50 PM CST
Where
Grand Forks County, 0.46 mi W of Powell
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
47.920, -97.180

The wind gust was measured at the Grand Forks Airport.

Hail, Cass

When
September 20, 6:50 PM CST
Where
Cass County, 0.47 mi W of Argusville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.050, -96.940

Quarter to golf ball sized hail fell with very strong winds.

Thunderstorm Wind, Grand Forks

When
September 20, 6:56 PM CST
Where
Grand Forks County, 1.15 mi NE of (Rdr)grand Forks Afb
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
47.960, -97.380

The wind gust was measured at the Grand Forks Air Force Base.

Hail, Cass

When
September 20, 7:10 PM CST
Where
Cass County, 1.57 mi ENE of Hunter
Measured
1.25 in hail
Reported by
Social Media
Coordinates
47.190, -97.190

Flash Flood, Ramsey

When
September 20, 7:45 PM CST to 9:00 PM CST
Where
Ramsey County, Churchs Ferry to 6 mi S of Churchs Ferry
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$10 million
Reported by
Trained Spotter
Coordinates
48.270, -99.180

Fields and farm access roads were flooded across eastern Coulee and western Dry Lake townships.

Flash Flood, Nelson

When
September 20, 9:50 PM CST to September 21, 6:00 AM CST
Where
Nelson County, 10 mi NW of Aneta to 10 mi W of Aneta
Cause
Heavy Rain
Property damage
$125,000
Crop damage
$5.0 million
Reported by
Public
Coordinates
47.782, -98.132

Streets, low spots, rivers, and basements were flooded by 4 to 9 inches of rain over a short duration of time. Cars that got stuck in the flood waters were abandoned where they stalled. Farm fields and access roads were also flooded.

Flash Flood, Grand Forks

When
September 20, 10:58 PM CST to September 21, 6:00 AM CST
Where
Grand Forks County, 10 mi NW of (Gfk)grand Forks Int to 3 mi SW of Grand Forks Arpt
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$10 million
Reported by
Law Enforcement
Coordinates
48.052, -97.333

Streets, low spots, rivers, basements, and underpasses were flooded by 4 to 9 inches of rain over a short duration of time. Numerous cars that got stuck in the flood waters were abandoned where they stalled. Interstate 29 was closed on the north end of Grand Forks due to high water levels, with traffic diverted around the closed segment. Farm fields and access roads were also flooded.

Flash Flood, Steele

When
September 20, 11:33 PM CST to September 21, 6:00 AM CST
Where
Steele County, 10 mi N of Luverne to 10 mi E of Luverne
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$10 million
Reported by
Public
Coordinates
47.395, -97.950

Streets, low spots, rivers, and basements were flooded by 4 to 9 inches of rain over a short duration of time. Cars that got stuck in the flood waters were abandoned where they stalled. Farm fields and access roads were also flooded.

Flash Flood, Traill

When
September 21, 4:00 AM CST to 6:00 AM CST
Where
Traill County, 7 mi NW of Hillsboro to 7 mi SW of Hillsboro
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$10 million
Reported by
County Official
Coordinates
47.472, -97.176

Streets, low spots, rivers, and basements were flooded by 4 to 9 inches of rain over a short duration of time. Cars that got stuck in the flood waters were abandoned where they stalled. Farm fields and access roads were also flooded.

Flash Flood, Nelson

When
September 21, 4:00 AM CST to 6:00 AM CST
Where
Nelson County, 10 mi NW of Mc Ville to 10 mi SW of Mc Ville
Cause
Heavy Rain
Property damage
$125,000
Crop damage
$5.0 million
Reported by
Public
Coordinates
47.872, -98.322

Streets, low spots, rivers, and basements were flooded by 4 to 9 inches of rain over a short duration of time. Cars that got stuck in the flood waters were abandoned where they stalled. Farm fields and access roads were also flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyThe tornado archive for North Dakota, 2019Warnings in North Dakota, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855403, 855404, 855405, 855406, 855407, 855408, 855409, 855410, 855411, 855427, 855413, 855414, 855415, 855416, 855430, 855417, 855418, 855419, 855421, 855433, 855435, 855439, 855440, 855445, 855446.